Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 119, NWS La Crosse, WI

August 15, 2007Chickasaw County, Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 15, 2007, 7:38 AM CDT for Chickasaw County, Floyd County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2007, 7:38 AM CDT (12:38 UTC)
Expired
Aug 15, 2007, 8:17 AM CDT
In force
39 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Chickasaw County, IA, Floyd County, IA

The radar

The La Crosse radar (KARX), 127 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:57 AM CDTTSTM WND DMG1 S Nashua, IASEVERAL TREES DOWN. SOME BARNS BLOWN OVER. ALL DAMAGE IN AND SOUTH OF NASHUA.
Aug 15, 8:00 AM CDTTSTM WND DMGNashua, IAPOWER OUTAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 151239
SVRARX
IAC037-067-151330-
/O.NEW.KARX.SV.W.0119.070815T1238Z-070815T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
738 AM CDT WED AUG 15 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FLOYD COUNTY IN NORTH CENTRAL IOWA...
  CHICKASAW COUNTY IN NORTHEAST IOWA...

* UNTIL 830 AM CDT

* AT 734 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
  70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  9 MILES NORTHEAST OF CHARLES CITY TO 14 MILES SOUTH OF CHARLES 
  CITY...AND MOVING EAST AT 40 MPH.  TREE DAMAGE HAS BEEN REPORTED
  WITH THESE STORMS OVER FLOYD COUNTY.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NASHUA AND COUNTY ROADS B 60 AND T 64 AROUND 740 AM...
  IONIA AND HIGHWAY 18 AND COUNTY V 18 AROUND 745 AM...
  NEW HAMPTON AIRPORT AND HIGHWAY 63 AND COUNTY B 22 AROUND 750 AM...
  NEW HAMPTON AND JERICO AROUND 755 AM...
  JACKSONVILLE AND WILLIAMSTOWN AROUND 800 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4292 9209 4291 9277 4318 9259 4321 9251
      4321 9209

$$

MW
3 follow-up statements
000 
WWUS53 KARX 151251
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 AM CDT WED AUG 15 2007

IAC067-151300-
/O.CAN.KARX.SV.W.0119.000000T0000Z-070815T1330Z/
FLOYD IA-
751 AM CDT WED AUG 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY IS CANCELLED...

STORMS HAVE MOVED EAST OF FLOYD COUNTY.


LAT...LON 4292 9209 4292 9257 4321 9244 4321 9209

$$

IAC037-151330-
/O.CON.KARX.SV.W.0119.000000T0000Z-070815T1330Z/
CHICKASAW IA-
750 AM CDT WED AUG 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR CHICKASAW COUNTY...

AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 9 MILES NORTH OF NEW HAMPTON TO 11 MILES SOUTHWEST OF 
NEW HAMPTON...MOVING EAST AT 35 MPH. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEW HAMPTON AND JERICO AROUND 755 AM...
  JACKSONVILLE AND SAUDE AROUND 800 AM...
  LAWLER AND FREDERICKSBURG AROUND 805 AM...
  COUNTY ROADS B 54 AND V 56 AND HIGHWAY 18 AND COUNTY V 56 AROUND
  810 AM...

THERE HAVE BEEN REPORTS OF DOWNED TREES AND TREE LIMBS WITH THESE 
STORMS. FOR YOUR PROTECTION...TAKE COVER WHEN STORMS APPROACH.

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.

LAT...LON 4292 9209 4292 9257 4321 9244 4321 9209

$$

MW
000 
WWUS53 KARX 151305
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
805 AM CDT WED AUG 15 2007

IAC037-151330-
/O.CON.KARX.SV.W.0119.000000T0000Z-070815T1330Z/
CHICKASAW IA-
805 AM CDT WED AUG 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR CHICKASAW COUNTY...

AT 802 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LITTLE TURKEY TO 7 MILES SOUTHWEST OF
FREDERICKSBURG...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF NEW
HAMPTON TO 13 MILES SOUTH OF NEW HAMPTON...MOVING EAST AT 40 MPH.

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.

LAT...LON 4292 9209 4292 9257 4321 9244 4321 9209

$$

RIECK
000 
WWUS53 KARX 151317
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
817 AM CDT WED AUG 15 2007

IAC037-151327-
/O.CAN.KARX.SV.W.0119.000000T0000Z-070815T1330Z/
CHICKASAW IA-
817 AM CDT WED AUG 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR CHICKASAW COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

LAT...LON 4292 9209 4292 9257 4321 9244 4321 9209

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:26 AM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 15, 3:26 AM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
326 AM CDT WED AUG 15 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

SURFACE MAP EARLY THIS MORNING SHOWED A RIDGE OF HIGH PRESSURE
EXTENDING FROM NORTHERN MN INTO EASTERN WI. MEANWHILE...AN AREA OF
LOW PRESSURE WAS LOCATED OVER EASTERN NEB WITH A
QUASI-STATIONARY/WARM FRONT EXTENDING EAST THROUGH SOUTHERN IA INTO
CENTRAL IL. ISENTROPIC ASCENT OVER THE FRONTAL BOUNDARY COMBINED WITH
850MB CONVERGENCE...AS EVIDENCED BY THE WOODLAKE/SLATER/BLUE RIVER
PROFILERS...WAS PRODUCING SCATTERED ELEVATED CONVECTION FROM THE
DAKOTAS INTO NORTHERN IA/SOUTHERN MN AND WESTERN SECTIONS OF THE
FORECAST AREA. GENERAL ASCENT IN ADVANCE OF A MID LEVEL SHORTWAVE
TROUGH EVIDENT ON WATER VAPOR LOOP OVER WESTERN MN WAS ALSO
PRODUCING SOME -SHRA ACTIVITY ACROSS NORTHERN WI.

00Z 15AUG07 GFS AND NAM IN GOOD AGREEMENT THROUGH THE PERIOD AS FAR
AS THE GENERAL SYNOPTIC SETUP AND FORCING IS CONCERNED.

MID LEVEL SHORTWAVE OVER NEB WILL RIPPLE ALONG THE QUASI-STATIONARY
FRONTAL BOUNDARY ACROSS IA/IL TODAY. THIS WILL CONTINUE TO PRODUCE
ISENTROPIC LIFT/MOISTURE TRANSPORT NORTHWARD ACROSS THE FRONTAL
BOUNDARY. WENT WITH CATEGORICAL POPS THIS MORNING BASED ON THIS AND
CURRENT TRENDS. TAPERED POPS BACK TO CHANCE CATEGORY THIS AFTERNOON
AS IT APPEARS THE BEST LIFT SHIFTS EAST AS THE SHORTWAVE TROUGH
DEPARTS.

FAIRLY STRONG MID-LEVEL SHORTWAVE TROUGH SWINGING EAST ACROSS
CENTRAL CANADA WILL PUSH A COLD FRONT THROUGH THE DAKOTAS INTO
EASTERN MN BY LATE THIS AFTERNOON...AND THEN ACROSS WI OVERNIGHT.
GFS...WHICH SEEMS TO BE A BIT MORE REASONABLE WITH CAPE GIVEN CLOUD
COVER/LOWER TEMPERATURES AND LACK OF GOOD MOISTURE
TRANSPORT...PRODUCES CAPE BY LATE THIS AFTERNOON THROUGH THIS
EVENING AROUND 1000 J/KG. BELIEVE THIS WILL MINIMIZE SEVERE THREAT
WITH THE COLD FRONT DESPITE GOOD AMOUNT OF SHEAR. WILL HAVE TO KEEP
A WATCH ON THIS. IF WE CAN GET A BIT MORE HEATING WITH SOME BREAKS
IN THE CLOUD COVER LATE THIS AFTERNOON...THEN SEVERE THREAT COULD BE
REALIZED PER SPC DAY 1 OUTLOOK GIVEN DECENT WIND SHER AND STEEPEING
MID LEVEL LAPSE RATES.

A COOLER AND DRIER AIRMASS WILL BUILD INTO THE AREA THURSDAY THROUGH
FRIDAY AS CANADIAN HIGH PRESSURE BUILDS INTO THE AREA. 850MB
TEMPERATURES LOWER FROM 10-15C ON THURSDAY INTO THE 8-12C RANGE ON
FRIDAY. LOWS FRIDAY MORNING WILL BE RELATIVELY CHILLY...BOTTOMING
OUT IN THE MID 40S TO AROUND 50. HIGHS ON THURSDAY AND FRIDAY WILL
BE IN THE 70S.

THE HIGH WILL SHIFT EAST OF THE AREA FRIDAY NIGHT WITH LOW PRESSURE
ORGANIZING OVER THE NORTHERN PLAINS. THIS WILL LIFT A WARM FRONT
BACK NORTH INTO WESTERN MN/IA. STRONG ISENTROPIC LIFT AND MOISTURE
TRANSPORT AHEAD OF THE LOW AND WARM FRONT WILL LIKELY PRODUCE AN MCS
SOMEWHERE NORTHEAST OF THE FRONTAL BOUNDARY. THIS ACTIVITY COULD
SPREAD EASTWARD INTO THE AREA LATER IN THE NIGHT. TRENDED POP/WX
GRIDS TO REFLECT THIS.

.LONG TERM...SATURDAY THROUGH TUESDAY

00Z 15AUG07 GFS AND ECMWF IN FAIRLY GOOD AGREEMENT THROUGH THE
PERIOD. BOTH SHOWING A VIGOROUS MID LEVEL TROUGH MOVING EAST FROM
THE PACIFIC NW INTO THE NORTHERN PLAINS THROUGH THE PERIOD. THIS
WILL DEVELOP SURFACE CYCLOGENESIS ACROSS THE NORTHERN PLAINS WITH
LIFT ACROSS A QUASI-STATIONARY FRONTAL BOUNDARY IN PLACE ACROSS THE
CENTRAL PLAINS INTO IA/IL. THIS WILL LEAVE THE FORECAST AREA
SUSCEPTIBLE TO MCS ACTIVITY THROUGH MONDAY. IT APPEARS THE LOW WILL
LIFT NORTHEAST INTO CANADA...SWINGING A COLD FRONT INTO THE AREA ON
TUESDAY FOR A CONTINUED CHANCE OF SHRA/TS. CURRENT GRIDS ALREADY
HAVE SHRA/TS CHANCES...SO NO CHANGES MADE.

&&

.AVIATION...

MOISTURE TRANSPORT AND ISENTROPIC UPGLIDE OVER THE FRONTAL BOUNDARY
TO THE SOUTH WILL KEEP THE POSSIBILITY FOR SHOWERS AND EMBEDDED
THUNDERSTORMS NEAR AND SOUTH OF THE TAF SITES THROUGH THE MORNING
AND INTO EARLY AFTERNOON. ACTIVITY IS HIGH BASED...AND COMBINED WITH
LIGHT WINDS...WILL CONTINUE TO SEE AREAS OF LIGHT FOG/MIST WITH
PATCHY MVFR VISIBILITIES AND ISOLATED POCKETS OF IFR/LIFR WHERE FOG
AND STRATUS GET THICKEST.  MEANWHILE...THE NEXT UPPER LEVEL SHORT
WAVE TRACKING ACROSS SOUTHERN CANADA...AND ASSOCIATED SURFACE COLD
FRONT...WILL HEAD INTO THE REGION TONIGHT. LOOKING LIKE THE BEST
CHANCE FOR ACTIVITY FOR THE TAF LOCATIONS WILL OCCUR DURING THE
OVERNIGHT HOURS...SO WILL BE PONDERING THIS FOR THE 12Z TAF ISSUANCE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT AND LONG TERM - DAS
AVIATION - MW
Hazardous weather outlook, Aug 15, 5:25 AM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
525 AM CDT WED AUG 15 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-161100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
525 AM CDT WED AUG 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WARM AND MOIST AIR...RIDING UP AND OVER A FRONTAL BOUNDARY ACROSS
IOWA....WILL GENERATE SHOWERS AND THUNDERSTORMS FOR THE OUTLOOK AREA
TODAY...PARTICULARLY THIS MORNING. A FEW STORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL...BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED. HEAVY RAINFALL IS A POSSIBILITY HOWEVER...WITH RAIN
AMOUNTS BETWEEN 1 AND 3 INCHES. LATER TODAY...A COLD FRONT WILL
APPROACH FROM THE WEST...ALONG WITH AN UPPER LEVEL DISTURBANCE.
THESE MAY FUEL NEW THUNDERSTORMS BY TONIGHT. ONCE AGAIN...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS MAY PRODUCE HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL WEATHER DISTURBANCES ARE EXPECTED TO CROSS THE REGION FROM
FRIDAY NIGHT RIGHT ON THROUGH NEXT TUESDAY. WITH EACH DISTURBANCE
THERE WILL BE A THREAT FOR THUNDERSTORMS. IT REMAINS TOO EARLY TO
TIME THE ARRIVAL OF STORMS...AND HENCE THE POSSIBILITY FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF RAINFALL
WOULD BE APPRECIATED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:57 AM CDTSevere Thunderstorm WarningARXFloyd33 min
Aug 15, 8:15 AM CDTSevere Thunderstorm WarningARXFayette45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.